The recall of valsartan batches contaminated with a chemical classified as a probable human carcinogen has extended to a sixth drug. As a result, Teva Pharmaceuticals has recalled a variety of valsartan-based medications manufactured by Mylan India.
The recall includes amlodipine-valsartan and amlodipine-valsartan-hydrochlorothiazide combination tablets. Like the other valsartan medications pulled off of shelves in recent recalls, the contamination appears to come from a compound known as NDEA, or N-nitrosodiethylamine. NDEA has a wide variety of industrial applications, most notably including rocket fuel production and the processing of fish. It is also believed to be a cancer-causing agent. This has doctors and their patients paying particularly close attention to further developments for obvious reasons.
Valsartan is used in generic medications to treat a variety of cardiovascular conditions including high blood pressure. Since July of 2018, medications based on valsartan, irbesartan, and losartan potassium hydrochlorothiazide have all been recalled over the presence of NDEA in valsartan batches coming primarily from a Chinese pharmaceutical manufacturer. Since the recall began, shipments of drug compounds from Zhejiang Huahai Pharmaceuticals have been barred from entering US ports as the company now finds itself on an importation blacklist. Canada’s health agency has also taken action to protect its citizens.
With so many Americans taking medications to control their blood pressure it is worth noting that the number of hypertension drugs is vast. And, even for those containing valsartan, it is only certain batches of tablets that may be contaminated.
As a recent Dutch study finds, the short-term cancer risks of the contamination appear to be, as of this writing, statistically insignificant. Still, patients have been advised to work with their medical care providers to determine whether they are taking valsartan from affected batches. They are also advised to continue taking those medications until an alternative has been prescribed by their doctors, as a sudden stop in the medication of hypertension could have serious and immediate medical consequences.